Before I talk about the negative effects of birth control pills, I want to state that I’m not against birth control in general. However, I do think women need to be educated and informed about the side effects of going on any kind of contraceptive thoroughly before making a decision, which isn’t the case many times. Please consult with your doctor or medical professional before making any changes to your health regime or medication.
If you are a woman reading this, have you ever been on any kind of hormonal birth control? You are probably nodding yes. After all, more than 99% of women aged 15–44 who have ever had sexual intercourse have used at least one contraceptive method. That’s a crazy high number.
It’s not surprising, especially since more than half of pill users (58%), rely on the method at least in part for purposes other than pregnancy, such as menstrual pain or regulation, acne, and other hormonal issues.
It’s also ridiculously easy to gain access to birth control pills, patches, or rings. You go to your doctor and say that you are interested in some kind of birth control, and they write a script on the spot after a few questions and you are good to go for at almost 0 cost these days. Well, maybe except for the cost of your health.
Some people take the pill without any side effects hormonally, but many others, like me, are not so lucky.
I lost my period for over 2 years after I stopped taking the pill.
I took the pill for about 7 years. I first started it in college because I was having horrible menstrual cramps so I figured the pill would help. It did. Later on, I continued to use it to also prevent pregnancy once I became sexually active.
There was a 6 month break during those years when I decided to stop taking the pill because I felt that I didn’t need it anymore. During the entire 6 months, I didn’t get my period. I freaked out and to get my period back, I decided to go back on the pill. I know this might seem like lopsided logic but in my young, reckless mind, it made sense to me.
Around 2011, I started learning more about holistic nutrition, and began to hear stories about how much hormonal birth control can mess up your hormones and can even make women permanently infertile. That’s when I decided to quit the pill for good.
Throughout the 7 years that I was taking the pill was when my digestive issues were at its worst and I developed severe food sensitivities.
Once I was quit the pill, I didn’t get my period for over a year. I went to a gynecologist, who told me this happens sometimes, it’s not a big deal, and told me to wait it out. Say what you want about losing your period, but I now know that it’s a SERIOUS ISSUE that shouldn’t be ignored. It’s a sign that your hormones are completely out of whack and the root cause of why this happens needs to be addressed.
When I finally got my period back, it was about 14 months later and it was the most painful menstrual cycle I have ever had. The next period came after 10 months, and then 8 months, then the intervals kept reducing until my cycle started to normalize. After almost 2 years of this, I now have regular cycles every 28 days without missing a beat. Hallelujah.
The entire period of me getting my cycle back happened in conjunction with me doing a complete overhaul of my diet: cutting out gluten, dairy, and processed foods, and replacing them with real, whole food nutrients. I really do believe that part of the reason why my period was able to normalize was because I started reducing inflammatory foods in my diet and really worked on healing my gut. Even now, the better I manage my stress and cleaner I eat, my PMS symptoms are far reduced during my period.
I still have hormonal issues like being extremely sensitive to stress, occasional painful cycle, and digestive issues that easily arise from what I eat and my emotions. After what I put through my body with the pill and what I know about the pill now, I’m not surprised at all. Some may have had positive experiences with the pill but I am not one of them. And I don’t ever want to go back to taking hormonal birth control again.
These are some of the negative side effects of taking any kind of hormonal birth control, and what it does to your body.
What may happen to your body on the pill
1. Nutrient deficiency. Just like any medication, the pill passes through the liver to metabolize. In order for this to happen, the liver uses extra nutrients like B vitamins, zinc, magnesium, selenium, and folate. When women go on the pill for years, which is the case many times, these nutrients are increasingly depleted in the body and that’s why many women, including myself, lose their period once they decide to go off the pill. It can take months to years to get the body back in balance after this. If you are on the pill, I highly recommend you follow a nutrient-dense, whole food diet to replenish your body with the necessary vitamins and minerals.
2. Reduces chance of pregnancy. When women want to get pregnant, it is absolutely crucial for them to have enough folic acid, or folate, in their diet. Since folate is one of the key nutrients that gets depleted while on the pill, it’s no surprise that women have a more difficult time getting pregnant after going off the pill. Also, the pill has been shown to thicken the cervical mucus, which makes it difficult for the sperm to reach the egg.
3. Digestive issues and yeast overgrowth due to estrogen dominance. It’s common for women who have been on hormonal birth control to have estrogen dominance, a condition which contributes to a host of hormonal symptoms, autoimmune diseases, allergies, and even cancer. Another common effect of estrogen dominance is yeast infections and candida overgrowth. Because of this, women who have been on the pill for a long time may suffer from more yeast infections than those who haven’t. I personally have been suffering from candida overgrowth, which started while I was on the pill and I’m still working on this health issue currently.
4. Masks symptoms and causes hormonal imbalance. While taking hormonal birth control may clear up the skin and reduce PMS symptoms, this is just putting a band aid on deeper issues you body may be going through. Acne, PMS symptoms, irregular periods, and menstrual cramps are signs from our body that something is off hormonally. We need to figure out what the root cause is, instead of temporarily masking the symptoms with the pill. And what’s worse, taking exogenous hormones in any way causes even bigger hormonal imbalances, and it’s common for women to experience low sex drive, mood swings, depression, and bloating.
5. Increase in inflammation. Taking hormonal birth control is known to lower free testosterone levels in women, and this is NOT a good thing. A woman’s health is dependent on her testosterone level, and a drop in testosterone really can cause inflammation in the entire body, affecting sleep, bone health, mood, energy level, and even hair loss.
6. Increases risk of cancer. Studies have shown that the longer a woman is on hormonal birth control, there’s an increased risk of breast and cervical cancer. This risk is even higher for women who start the pill in their teens and for women who regularly consume alcohol. Both the pill and alcohol elevate estrogen levels, and many breast cancers are fueled by excess estrogen in the body.
Our hormones work together in a beautiful symphony, and a little bit of imbalance can throw off the entire system. While stress, poor diet, and toxins play a huge role in this, exogenous hormones and hormonal birth control really interfere and override our body’s delicate hormonal balance, and may cause so many problems that you might not have been aware are related to our hormones. If you feel the need to go on the pill, educate yourself first, and make an informed decision that you feel is the least invasive and the safest for your body.